The Real Threat of Heart Disease Following Breast Cancer Treatment



For years, doctors have known of the toxic effects of chemotherapy as well as ovarian ablation with anti-estrogen therapy, and oophorectomy. Yet, minimal action is taken by the vast majority of Oncologists. Current breast cancer treatment guidelines recommend heart function to be assessed prior, during, and after chemotherapy. However, this is rarely done. In an evaluation of medical records performed by the British Heart Foundation, only half of the women receiving anthracyclines received an echocardiogram prior to starting therapy and only about one tenth of the patients received a follow-up scan. Please see Science News online.

There is even a new field of Cardio-oncology emerging to treat women who develop cardiomyopathy and heart failure related to anthracycline use. Heart problems are even noted in younger women with less comorbidities than other patients who have received chemotherapy. (Schleszer, Breast Cancer Advisor). Targeted therapy against HER2 positive breast cancer (trastuzumab or lapatinib) are also risk factors for heart damage. This is thought to be related to an increase in catecholamines as well as a decrease in a heart protective growth factor called neuregulin. Please see Saving the heart in breast cancer treatment in Science News and the ASCO Post.

Unfortunately, anti-estrogen therapy and oophorectomy may compound these effects. A large study conducted by researchers at the University of Warwick (see Science Daily) found an increase risk between removal of ovaries and premature death, heart disease, and cancer. They reviewed 113,679 women from April 2004 to March 2014 and found that women who hadn't removed their ovaries were less likely to develop ischemic heart disease (heart attacks) compared to those who had.

There are many interventions that may protect the heart from further damage such as aspirin and, especially, beta blockers. Aspirin mainly helps to reduce ischemic heart disease and stroke (for which women on anti-estrogen therapy and who have had oophorectomy may also be at increased risk). Beta blockers are particularly important in helping to reduce the effects of catecholamines (norepinephrine and other excitatory transmitters) on the heart. Consider discussing the risks and benefits of adding these medications with your doctor.

Update from an observational study in the UK published in Neurology 11/28/17

About 200,000 new low-dose aspirin users were followed over a median of 5.4 years and compared with non-users. There were 1611 cases of intracranial bleeding. After adjustment for demographic and clinical factors, low-dose aspirin use was not associated with an excess risk for intracranial bleeding. This is a very useful study as intracranial bleeding is one of the most concerning side-effects from aspirin.


12 views

Tacklingtriplenegative.com

This site was designed with the
.com
website builder. Create your website today.
Start Now